Cavitation Boundary Shapes for Submerged Short Journal Bearings Using Newtonian Lubricants

[+] Author and Article Information
R. H. Buckholz

Department of Mechanical Engineering, Columbia University, New York, N.Y. 10027

J. Appl. Mech 52(4), 771-776 (Dec 01, 1985) (6 pages) doi:10.1115/1.3169144 History: Received August 01, 1984; Revised January 01, 1985; Online July 21, 2009


Cavitation boundary shapes for submerged short journal bearings are investigated in this study. In this analysis, the Reynolds lubrication equation is approximated by using the bearing slenderness ratio as a small parameter. The slenderness ratio appears explicitly in the Reynolds lubrication equation. The lubrication equation is solved subjected to the boundary condition of a subambient value for the cavitation pressure and the additional Reynolds’ free-surface boundary condition along the unknown cavitation boundary. The Ocvirk short bearing solution is shown to fail near the leading edge of the cavitation region, and a matched asymptotic theory is used to determine the shape and location of this cavitated region. Cavitation bubble location and size are shown to depend on bearing aspect ratio, journal eccentricity, and cavitation pressure. Finally the present journal bearing analysis is limited to those cases where the cavitation region has a large axial extent.

Copyright © 1985 by ASME
Your Session has timed out. Please sign back in to continue.





Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In